Advertisements

Slightly Less Than Smooth Sailing

About half way through the Taxol, Perjeta, and Herceptin routine, things started to go slightly less than smoothly. I had some issues with my stomach, a rash, and I was getting more tired each time. Unlike the first set of drugs, these were hitting me each and every week with no time to bounce back. Good for getting the job done I suppose, but not so good for rest and relaxation. And to top it off, we were heading into the holidays. Overall, though, not too bad compared to what I hear from other patients’ experiences.

On the sidelines, away from the actual physical treatments, we were continuing to feel out the surgical options. When I saw the surgeon after my SVC clots, the appointment did not go as planned. I walked in with That Guy expecting to discuss my surgical options and instead we started talking about scheduling the surgery for a few weeks later between chemo treatments. As I mentioned in the last post, the surgery did not happen then as she was talking about at the appointment. Since the appointment took a different turn, we actually left and still had a lot of questions even with having them all written down! That is how overwhelmed this entire process can be! Luckily for me, the surgeon is amazing. We played phone tag for a bit until she finally called me and scheduled an evening phone call with That Guy and I after we could get the girls in bed. I needed to be sure of my decisions with surgery for my situation and my body. I found this overview really helpful to ease my anxiety. Having a doctor who could be so down to earth and give up her evening time to help me be sure I was making the right choices was a true gift.

My skin issues were continuing and getting worse. The medical oncology office did begin to address it with a cream. However, one time I went in for my infusion, they were hesitant to give it to me. When I arrived in the infusion chair with my buddy of the week, even with make-up on, it was noticeable. The nurse, who I had several times including my very first day, is a total riot but also is very serious and meticulous about doing her job. She could see a few spots on and around the rims of my eyes, the edges of my lips, my face in general, and a few spots on my arm. She called up to the office and the office nurse made an error, which we will get back to in my next post. I was given an appointment for later in the day to have someone look at my skin, but I was able to receive my infusion as scheduled.

So the plan for my skin was Dove gentle unscented and so forth bar on my face and baby shampoo on my “hair” aka my scalp. I was not to use anything other than that until I saw my dermatologist at my regularly scheduled yearly appointment a few weeks later.

In addition to the annual dermatologist exam, I was headed to the other annual exam with my OB-GYN. In addition to what I was there for, I tried to use her for a bit of educated opinion or advice on how to proceed and how it all works together, because obviously with the hormones so much of it was actually related to what she is there for. The key takeaway she reiterated was that I am not at higher risk for gynecological related cancers since I was negative on my genetic testing panel for the ones they are able to test for at this time.

It was about this time that I also participated in a research study that is collecting information for young women diagnosed with invasive breast cancer. I chose to participate on my own. It was not brought to me by the medical oncology team, but a friend. I did choose to talk to the medical oncology team and get their opinion on my participation and they were supportive.

It was about now that my stomach issues from this chemotherapy grouping started to really get ugly. Again, I had really minor issues compared to what other people experience. For me, however, this was a significant issue and of concern for not just me, but also the doctors. As I mentioned we were heading toward the holidays and things were starting to get hectic filled with doctor appointments, family, and friends. I was doing well with keeping up my weekly outing to yoga when my side effects, mostly my stomach, would permit. I was having problems sleeping. As I was headed into what can be an anxious time of year for everybody, I felt like I was headed into it with even more hanging over me since we didn’t know my status. I was pushing for an ultrasound, a mammogram, or a scan of any sort. It was quite a lot to handle!

Advertisements

Trackbacks

  1. […] one instance, the morning I went to receive my chemotherapy infusion I wrote about in this post and I had a rash on my face, the nurse in the infusion center sent an electronic message to the […]

    Like

  2. […] I last posted about my experience going through treatment for breast cancer, I hinted that my stomach was […]

    Like

  3. […] we headed into the holidays, my stomach was going crazy and things were just not smooth. These weekly chemo treatments were a bit annoying to be honest. I did much better mentally with […]

    Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: